Missouri, 2018

Flash Flooding and Flood in Missouri, March 26, 2018

March 26, 2018 · NWS EAX · 8 events in 4 counties and zones

On the morning of March 26, 2018 scattered thunderstorms moved through eastern Kansas, producing marginally severe hail. The heavy rain also caused some minor flash flooding across Cass and Jackson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning of March 26, 2018 scattered thunderstorms moved through eastern Kansas, producing marginally severe hail. The heavy rain also caused some minor flash flooding across Cass and Jackson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 26, 5:30 AM CST, 22 minutes earlier.

Area forecast discussion, Mar 26, 5:30 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
630 AM CDT Mon Mar 26 2018

.Discussion...
Issued at 338 AM CDT MON MAR 26 2018

Satellite imagery highlights a large trough digging into the Great
Basin this morning, with the resulting southwest flow across the
southern and central Plains readily evident on water vapor. At the
surface a lee side low is noted over the Texas panhandle with a warm
front stretching east through Oklahoma. Also of note, radar started
to pick up developing storms across central and north central
Missouri early this morning in response to the elevated front that
the southwest flow is pushing across region. However, the main show,
with widespread rain and embedded thunderstorms, will wait till
closer to dawn to develop as that's when the main forcing will kick
in as a shortwave trough peels away from the northern side of the
large trough in the Great Basin; with the resulting low level jet
across Oklahoma into Missouri providing much of the needed lift to
help fuel the first round of today's storms.

For Today...storm activity is starting near Wichita this morning
with the help of the developing low level jet and resulting moisture
transport. The storms are elevated in nature, but are tapping into a
fair amount of instability as early morning analysis shows the
storms developing in an area with MUCAPE values in the 1000 to 1500
J/KG range, which is on the leading edge of the great-than-one-inch
precipitable water value that are moving north across the southern
Plains. With 0-6KM shear values in the 40 knot range, this likely
means that the thunderstorms that arrive this morning, while
elevated, will be a bit feisty with lightning, periods of heavy
rain, and small to  marginally severe hail sized hail possible. This
first round of storms will likely be focused across eastern and far
northwest Missouri, on the nose of the low level jet. Much of the
morning activity will likely lift north, with scattered showers
persisting through the afternoon hours across the region as warm air
and moisture advection persist. This will bring a warm front north
into east central Kansas and central Missouri by this afternoon,
with highs peaking above 60 in areas south of Highway 50.

For tonight into Tuesday...expect a surface wave to start moving
north toward the base of the trough shifting across the northern
Plains; this will help define the cold front as the trough moves
through overnight, reinvigorating storms moving northeast into
southern and central Missouri. This will bring torrential rains to
areas up and down the I-44 corridor across southern and eastern
Missouri. There will likely be a decent gradient in precipitation
values, but we still might pick up an additional inch of rain in
areas south of the Missouri River tonight, potentially leading to
flooding on area creeks, streams, and rivers. Expect storms to
persist into Tuesday across southern and eastern Missouri, with
more scattered shower like activity for our section of central and
western Missouri.

Rest of the work week...will see temperatures bounce around normal
as the axis of the Great Basin trough shifts east. This will also
bring a return of precipitation Thursday into Friday and maybe
again over the weekend.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 630 AM CDT MON MAR 26 2018

A line of stormy activity fired up in Kansas early this morning,
arriving at the state line terminals around 11Z. Storms will
continue to move northeast, with some low clouds and showers
remaining possible through the morning hours. Expect a bit of
break from the storms this afternoon, but we might get more
showers this evening as a cold front presses into the region. The
front will finally shift the winds to the north late tonight,
which is also expected to help start lifting CIGs as the boundary
layer starts drying out.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Mar 26, 3:59 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Mon Mar 26 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Mon Mar 26 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 On and off storms are expected today through late tonight across
the forecast area. Isolated hail up to one inch is possible for areas
south of I-70 and east of U.S. HWY 63.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Storms will diminish late tonight, but the widespread rain will
stick around, with the heavier rainfall shifting south over the I-44
corridor. Rainfall totals between one half of an inch to one and a
half inches may lead to some isolated flooding, especially south of
I-70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Mar 26, 4:39 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
539 AM CDT MON MAR 26 2018

KSZ057-105-MOZ043-261115-
Johnson KS-Miami KS-Cass MO-
539 AM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...SOUTH CENTRAL JOHNSON AND
SOUTHWESTERN CASS COUNTIES UNTIL 615 AM CDT...

At 538 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to near Fontana. Movement was
northeast at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, Drexel, Fontana,
West Line, Hillsdale, Chiles, Bucyrus, New Lancaster and Wagstaff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3844 9507 3873 9506 3882 9477 3852 9447
      3848 9458 3848 9461 3847 9461 3841 9476
TIME...MOT...LOC 1038Z 234DEG 32KT 3849 9517 3847 9477

Cutter
Local storm report, Mar 26, 5:34 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
634 AM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     HAIL             PAOLA                   38.58N 94.87W
03/26/2018  E0.25 INCH       MIAMI              KS   911 CALL CENTER

&&

SGRANA
Local storm report, Mar 26, 5:37 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 AM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             LOUISBURG               38.62N 94.68W
03/26/2018  E1.00 INCH       MIAMI              KS   TRAINED SPOTTER

&&

SGRANA

The radar

The Pleasant Hill radar (KEAX), 30 km away, was scanning. The volume nearest the first event began at 11:50 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 3 hail, 1 flood. Local standard time, as filed.

Hail, Cass

When
March 26, 5:52 AM CST to 5:53 AM CST
Where
Cass County, 0.54 mi W of Freeman
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -94.510

Hail, Cass

When
March 26, 5:59 AM CST
Where
Cass County, 0.54 mi E of Peculiar
Measured
0.88 in hail
Reported by
Public
Coordinates
38.720, -94.460

Hail, Cass

When
March 26, 6:23 AM CST to 6:24 AM CST
Where
Cass County, 0.69 mi N of Pleasant Hill
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.790, -94.270

This hail was observed at the NWS office in Pleasant Hill.

Flash Flood, Jackson

When
March 26, 7:21 AM CST to 10:21 AM CST
Where
Jackson County, 2.08 mi SW of Sni Mills to 2.23 mi WSW of Sni Mills
Cause
Heavy Rain
Reported by
Public
Coordinates
38.929, -94.128

There were several reports of water over the road in several spots along Missouri Route F between Colbern Road and Hwy 50.

Flash Flood, Cass

When
March 26, 7:30 AM CST to 10:30 AM CST
Where
Cass County, 2.26 mi WNW of Pleasant Hill Arpt to 2.25 mi WNW of Pleasant Hill Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.780, -94.370

A water rescue was performed at HWY 291 and Hubach Road with a car submerged up to the door.

Flash Flood, Cass

When
March 26, 8:26 AM CST to 10:26 AM CST
Where
Cass County, 0.56 mi W of Pleasant Hill to 1.19 mi S of Avon
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.779, -94.280

Numerous residences and roads across Pleasant Hill were submerged below running water.

Flash Flood, Randolph

When
March 26, 11:45 AM CST to 2:45 PM CST
Where
Randolph County, Moberly to 0.5 mi WNW of Moberly
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.420, -92.430

Several vehicles were stalled under the rail bridge on Route 63 in Moberly.

Flood, Saline

When
March 26, 2:46 PM CST to 7:46 PM CST
Where
Saline County, Marshall to 1.79 mi W of Marshall
Cause
Heavy Rain
Reported by
Public
Coordinates
39.130, -93.200

Part of a railroad track was washed out in Marshall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740965, 740966, 740968, 740959, 740960, 740961, 740962, 740963.